Vermont, 2007

Damaging Winds in Vermont, August 25, 2007

August 25, 2007 · NWS ALY · 4 events in 2 counties and zones

The approach of a cold front from the west, along with a warm, moist and unstable air mass in place, led to the development of scattered strong to severe thunderstorms across eastern New York and western New England during the afternoon and evening hours of Saturday, August 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The approach of a cold front from the west, along with a warm, moist and unstable air mass in place, led to the development of scattered strong to severe thunderstorms across eastern New York and western New England during the afternoon and evening hours of Saturday, August 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 25, 3:00 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A HOT AND VERY HUMID AIR MASS WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH TONIGHT. THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION THROUGH TONIGHT. SOME OF THE THUNDERSTORMS INTO
THIS EVENING MAY BE SEVERE. THE COLD FRONT WILL PASS THROUGH THE
AREA EARLY SUNDAY MORNING. THE AIR MASS BEHIND THE COLD FRONT WILL
BE LESS HUMID AND NOT AS WARM...BUT TEMPERATURES ON SUNDAY INTO
EARLY NEXT WEEK WILL REMAIN ABOVE NORMAL.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SURFACE LOW PRESSURE MOVING EAST-NORTHEAST ACROSS SOUTHERN CANADA
(JUST NORTH OF THE ST LAWRENCE VALLEY)...WITH A TRAILING COLD FRONT
LAGGING BACK THROUGH THE EASTERN GREAT LAKES REGION. THIS FRONT WILL
BE THE FOCUS FOR TRIGGERING CONVECTIVE ACTIVITY. SEVERE THUNDERSTORM
WATCH ALREADY ISSUED FOR THE NORTHERN TWO-THIRDS OF THE FCST AREA.
SPECIAL 18Z KALY SOUNDING SHOWED CAPES NEAR 5000 J/KG. ANY SEVERE
TSTMS LATE THIS AFTERNOON WILL AFFECT THE NW THIRD OF THE REGION
(SOUTHERN ADIRONDACKS...MOHAWK VALLEY AND LAKE GEORGE SARATOGA
REGION)...THEN TRANSITION SOUTHWARD INTO THE SCHOHARIE
VALLEY...CAPITAL DISTRICT AND SOUTHERN VERMONT EARLY THIS
EVENING...AND FURTHER SOUTH LATER THIS EVENING IF ACTIVITY REMAINS
SEVERE.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/...THE
AFOREMENTIONED COLD FRONT IS FORECAST TO SLOW ITS SOUTHWARD PROGRESS
AND BECOME SOMEWHAT DIFFUSE ON SUNDAY...BUT LATEST MODEL RUNDS
INDICATE ONLY ABOUT THE SOUTHERN THIRD OF THE FORECAST AREA HAVE A
CHANCE FOR ANY SHOWERS/TSTMS ON SUNDAY...WITH THE REST OF THE AREA
DRY.

ALTHOUGH THE AIRMASS BEHIND THIS FRONT WILL BE LESS HUMID AND COOLER
THAN THE AIRMASS TODAY...TEMPS WILL REMAIN ABOVE NORMAL IN THE NEW
AIR MASS THROUGH TUESDAY AS IT SLOWLY BUILDS INTO THE REGION. THE
LARGE HIGH PRESSURE SYSTEM WILL ALSO PRODUCE MAINLY CLEAR TO PARTLY
CLOUDY SKIES SUNDAY NIGHT THROUGH TUESDAY WITH NO PCPN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RESPITE FROM THE HUMIDITY WILL BE SHORT AS MORE HUMID AIR WILL BEGIN
TO RETURN TUESDAY NIGHT AND WILL REMAIN IN PLACE UNTIL ANOTHER MORE
SIGNIFICANT COLD FRONT MOVES THROUGH LATER IN THE WEEK (MOST LIKELY
LATE WEDNESDAY NIGHT OR THURSDAY).

HIGHS WEDNESDAY WILL REMAIN ABOVE NORMAL...WITHA RETURN TO
SEASONABLE TEMPS THUSDAY AS THE COLD FRON SLOWLY EXITS THE
REGION...AND NORMAL OR SLIGHTLY BELOW TEMPS FRIDAY AND SATURDAY.

CHANCE POPS IN THE FORECAST WEDNESDAY THROUGH THURSDAY NIGHT
ASSOCIATED WITH THE COLD FRONTAL PASSAGE. MOST GUIDANCE SUGGESTS
THAT FROM WILL CLEAR THE REGION EARLY THURSDAY WITH MAINLY DRY
WEATHER AFTER THAT. HOWEVER...SOME PREVIOUS MODEL RUNS SUGGESTED
THIS COLD FRONT COULD SLOW DOWN FOR A TIME...SO HAVE HAVE LEFT LOW
CHANCE POPS IN THE FORECAST INTO THURSDAY NIGHT.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
MVFR VSBY SHOULD CONTINUE THROUGH THE AFTERNOON DUE TO PERSISTENT
HAZE. SOME MIXING HAS OCCURRED ACROSS PORTIONS OF CENTRAL
NY...HOWEVER VERY HIGH DEWPOINTS CONTINUING ACROSS EASTERN NY. SOME
IMPROVEMENT MAY OCCUR EARLY THIS EVENING...BUT WILL KEEP VSBY IN
MVFR RANGE WITH THIS TAF ISSUANCE. THE OTHER ISSUE OF THE DAY WILL
BE THE POTENTIAL FOR THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING. STRONG CAP IN PLACE HAS LIMITED CONVECTIVE DEVELOPMENT THUS
FAR. HOWEVER...A COLD FRONT DROPPING SOUTHEAST ACROSS SOUTHERN
ONTARIO AND MICHIGAN SHOULD TRIGGER ISOLATED TO SCATTERED
THUNDERSTORMS. KGFL TO KALB CORRIDOR SHOULD BE AFFECTED STARTING
AROUND 21Z-22Z...WITH ACTIVITY PUSHING SOUTHWARD THIS EVENING TO
NEAR KPOU AROUND 00Z-01Z. SINCE COVERAGE IS NOT EXPECTED TO BE
WIDESPREAD AND STORMS HAVE YET TO DEVELOP...WILL JUST MENTION VCSH
AND CB IN CLOUD GROUP FOR NOW. IFR CONDITIONS WILL BE POSSIBLE
WITHIN ANY THUNDERSTORMS. LATER TONIGHT AS THE COLD FRONT GRADUALLY
SLIDES SOUTHWARD THROUGH THE REGION...SHOWERS AND STORMS SHOULD END
BUT STILL A GOOD DEAL OF MID LEVEL CLOUDS WILL BE AROUND...SO
RADIATION FOG IS NOT ANTICIPATED. HOWEVER...WITH LOW LEVEL MOISTURE
IN PLACE THERE WILL LIKELY BE AT LEAST MVFR VSBY RESTRICTIONS IN
BR/HZ. WINDS WILL TURN NORTHWEST SUNDAY MORNING...ESPECIALLY ONCE
MIXING COMMENCES WITH VFR CONDITIONS RETURNING. THERE COULD BE A
ROGUE SHOWER AT KPOU SUNDAY MORNING INTO EARLY AFTERNOON.

SUN...VFR...ISOLD SHRA/TSRA SOUTH OF KALB.
MON...VFR...NO SIG WX.
TUE...VFR...NO SIG WX.
WED...VFR/MVFR...ISOLATED AFTN SHRA/TSRA.

&&

.FIRE WEATHER...
VERY WARM AND HUMID CONDITIONS WILL PREVAIL IN ADVANCE OF A COLD
FRONT THROUGH TONIGHT. THIS FRONT WILL PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS WITH SOME HEAVY RAINFALL POSSIBLE FROM LATE THIS
AFTERNOON INTO THE OVERNIGHT HOURS. SOUTH TO SOUTHWEST WINDS OF 10
TO 15 MPH WITH GUSTS TO 20 MPH LATE THIS AFTERNOON...WILL SHIFT TO
THE NORTHWEST BEHIND THE FRONT BY SUNDAY MORNING AND DECREASE TO
AROUND 5 TO 10 MPH. RELATIVE HUMIDITY VALUES WILL RECOVER TO NEAR
100 PERCENT OVERNIGHT. SLIGHTLY LESS HUMID AIR WILL MOVE IN FOR
SUNDAY...WITH NORTHWEST WINDS AROUND 5 TO 10 MPH. MINIMUM RELATIVE
HUMIDITIES WILL RANGE FROM MAINLY 50 TO 60 PERCENT. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN AREAS...AS THE
AFOREMENTIONED COLD FRONT SLOWS ITS PROGRESS.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ANTICIPATED OVER THE NEXT SEVERAL DAYS.
RIVER FLOWS CONTINUE TO RUN BELOW NORMAL FOR THIS TIME OF YEAR. A
VERY WARM AND HUMID AIR MASS WILL PERSIST THROUGH TONIGHT...WITH
ONLY A SLIGHT DECREASE IN HUMIDITY LEVELS ON SUNDAY. IN ADVANCE OF
AND ALONG A COLD FRONT THAT WILL GRADUALLY MOVE SOUTHEAST THROUGH
THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE ADIRONDACKS AND MOHAWK VALLEY LATER THIS
AFTERNOON...AND EVENTUALLY MOVE INTO THE CAPITAL DISTRICT AND AREAS
SOUTH AND EAST THIS EVENING INTO THE OVERNIGHT HOURS.

BASIN AVERAGE RAINFALL AMOUNTS WILL BE RATHER LIGHT WITH GENERALLY
LESS THAN ONE QUARTER INCH...WITH LITTLE RIVER RESPONSE.
HOWEVER...WITH MOIST AIR MASS IN PLACE HEAVY DOWNPOURS WILL BE
POSSIBLE WITH LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES...WHICH
MAY LEAD TO SOME MINOR FLOODING OF URBAN AND POOR DRAINAGE
LOCATIONS. SHARP RISES COULD OCCUR ON STREAMS IN THE IMMEDIATE AREA
OF ANY HEAVY RAIN. LARGER STREAMS AND RIVERS WILL ONLY SHOW SLIGHT
INCREASES IN FLOW AND MOST OF THE RAIN WILL SOAK INTO THE GROUND.
THE COLD FRONT WILL SLOW ITS SOUTHWARD PROGRESS BUT WEAKEN ON
SUNDAY. SO THERE WILL BE A LOW CHANCE OF SHOWERS AND THUNDERSTORMS
SOUTH OF ALBANY...WITH GENERALLY LIGHT BASIN AVERAGE RAINFALL
AMOUNTS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, Aug 25, 1:10 PM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
210 PM EDT SAT AUG 25 2007

NYZ032-033-038>043-047>054-082>084-VTZ013>015-261100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
210 PM EDT SAT AUG 25 2007

...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS...
THE MOHAWK AND SCHOHARIE VALLEYS...THE LAKE GEORGE SARATOGA
REGION...THE CAPITAL DISTRICT...AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MID OR LATE THIS
AFTERNOON. THEY WILL BECOME MORE NUMEROUS BY EVENING AS A COLD
FRONT APPROACHES THE REGION. SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS THE PRIMARY THREAT. TORRENTIAL DOWNPOURS MAY
CAUSE FLOODING OF ROADS...UNDERPASSES...AND PARKING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES. IN
EAST CENTRAL NEW YORK...ALBANY...HERKIMER...SARATOGA...WARREN...
FULTON...MONTGOMERY...SCHENECTADY...WASHINGTON...HAMILTON...
RENSSELAER AND SCHOHARIE. IN SOUTHERN VERMONT...BENNINGTON AND
WINDHAM.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-261100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
210 PM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS...THE
MID HUDSON VALLEY...BERKSHIRE COUNTY AND LITCHFIELD COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS THE PRIMARY THREAT. TORRENTIAL DOWNPOURS MAY
CAUSE FLOODING OF ROADS...UNDERPASSES...AND PARKING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE THUNDERSTORMS MAY PERSIST THROUGH SUNDAY. THEY
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 25, 4:43 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
543 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     KINGSBURY               43.36N 73.53W
08/25/2007                   WASHINGTON         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON STATE ROUTE 149 BETWEEN ROUTE 4
            AND COUNTY ROUTE 41.

&&

FRUGIS
Special weather statement, Aug 25, 5:05 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
605 PM EDT SAT AUG 25 2007

NYZ051-052-061-252230-
WESTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN ALBANY NY-
605 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORMS IN ALBANY AND COLUMBIA COUNTIES...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LATHAM TO FEURA BUSH
TO WESTERLO...OR ALONG A LINE EXTENDING FROM LATHAM TO DELMAR TO 16
MILES SOUTHWEST OF DELMAR...AND MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
SELKIRK BY 610 PM EDT
RAVENA BY 615 PM EDT
CHATHAM AND 7 MILES WEST OF NEW LEBANON BY 630 PM EDT

RAINFALL AMOUNTS WITH THESE STORMS WILL RANGE FROM A TENTH TO
LOCALLY A QUARTER OF AN INCH.

HWJIV
Local storm report, Aug 25, 5:51 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
651 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     BETHLEHEM CENTER        42.60N 73.79W
08/25/2007                   ALBANY             NY   LAW ENFORCEMENT

            NUMEROUS TREES AND WIRES DOWN THROUGHOUT THE TOWN OF
            BETHLEHEM.

&&

FRUGIS
Local storm report, Aug 25, 5:54 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
654 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     RENSSELAER              42.64N 73.74W
08/25/2007                   RENSSELAER         NY   LAW ENFORCEMENT

            TREE DOWN ON WIRES.

&&

FRUGIS
Local storm report, Aug 25, 6:09 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
709 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     WEST WINFIELD           42.88N 75.19W
08/25/2007                   HERKIMER           NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN.

0645 PM     TSTM WND DMG     WARREN                  42.85N 74.92W
08/25/2007                   HERKIMER           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

FRUGIS
Local storm report, Aug 25, 6:15 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
715 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     NORTH ADAMS             42.69N 73.11W
08/25/2007  M70 MPH          BERKSHIRE          MA   ASOS

            MEASURED GUST OF 60 KNOTS

&&

FRUGIS

The radar

The Albany radar (KENX), 83 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
August 25, 6:16 PM EST
Where
Bennington County, Stamford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.750, -73.070

Trees were reported down at the Stamford Valley Golf Club in Stamford due to strong thunderstorm winds.

Thunderstorm Wind, Bennington

When
August 25, 6:16 PM EST
Where
Bennington County, Stamford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.750, -73.070

A 50 foot tall maple tree landed onto a van located on Route 8 in Stamford due to strong thunderstorm winds. The van sustained significant damage to the roof and windshield.

Thunderstorm Wind, Windham

When
August 25, 7:51 PM EST
Where
Windham County, 0.86 mi NE of Stratton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.039, -72.908

Trees were reported down in Stratton, and in several other locations in Windham County due to strong thunderstorm winds.

Thunderstorm Wind, Bennington

When
August 25, 7:55 PM EST
Where
Bennington County, 0.51 mi E of North Bennington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.930, -73.240

Trees and wires were reported down in North Bennington due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53830, 53834, 53831, 53832.